Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Denver/Boulder, CO

June 15, 2018Adams County, Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2018, 4:18 PM MDT for Adams County, Arapahoe County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 4:18 PM MDT (22:18 UTC)
Expired
Jun 15, 2018, 4:45 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WUUS55 KBOU 152218
SVRBOU
COC001-005-152245-
/O.NEW.KBOU.SV.W.0087.180615T2218Z-180615T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
418 PM MDT FRI JUN 15 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Arapahoe County in northeastern Colorado...
  Eastern Adams County in northeastern Colorado...

* Until 445 PM MDT.

* At 418 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Shamrock, or 31 miles south of Fort Morgan, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Shamrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3986 10370 3969 10371 3969 10400 4000 10401
      4000 10370
TIME...MOT...LOC 2218Z 249DEG 28KT 3982 10393 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
736 
WWUS55 KBOU 152231
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
431 PM MDT FRI JUN 15 2018

COC001-005-152245-
/O.CON.KBOU.SV.W.0087.000000T0000Z-180615T2245Z/
Arapahoe CO-Adams CO-
431 PM MDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHEASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES...

At 431 PM MDT, a severe thunderstorm was located near Shamrock, or 28
miles south of Fort Morgan, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Shamrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3986 10370 3969 10371 3969 10390 4000 10399
      4000 10370
TIME...MOT...LOC 2231Z 249DEG 28KT 3986 10381 

HAIL...1.00IN
WIND...60MPH
 
$$

RPK
073 
WWUS55 KBOU 152241
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
441 PM MDT FRI JUN 15 2018

COC001-005-152250-
/O.EXP.KBOU.SV.W.0087.000000T0000Z-180615T2245Z/
Arapahoe CO-Adams CO-
441 PM MDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARAPAHOE AND
EASTERN ADAMS COUNTIES WILL EXPIRE AT 445 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3986 10370 3969 10371 3969 10390 4000 10399
      4000 10370
TIME...MOT...LOC 2240Z 249DEG 28KT 3989 10372 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:26 PM MDT, 52 minutes earlier.

Area forecast discussion, Jun 15, 3:26 PM MDT, 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
326 PM MDT Fri Jun 15 2018

.SHORT TERM...(This evening through Saturday)
Issued at 326 PM MDT Fri Jun 15 2018

The southwesterly flow aloft increases overnight as an upper
trough over the Pacific Northwest shifts a little further inland.
With a ridge over the southeastern U.S. the models show increasing
subtropical moisture advecting from the Desert Southwest into the
cwa Saturday afternoon. For this evening, main issue with the
storms will be gusty winds with limited rainfall. Dry and breezy
conditions persisted over Jackson and Grand counties this
afternoon so issued a Red Flag Warning there until 8 pm this
evening. HRRR/RAP20 show scattered showers/tstms moving northeast
across the cwa this afternoon and evening. Better low level
moisture to the north and east, so marginal risk for isolated
severe thunderstorms near the Wyoming and Nebraska borders. Main
impact appears to be hail to one inch and wind gusts to 60 mph.
Elsewhere, drier in the low level with gusty outflow winds the
main impact from tstms. By Saturday, models forecast soundings
show precipitable water values increasing to around 0.80 inches by
the afternoon. Better chance of showers and thunderstorms will
develop. Forecast CAPES over the northeast plains not as high, so
overall threat for severe thunderstorms should be low. Increasing
moisture some slightly cooler max temperatures should lessen the
overall fire danger over the cwa.

.LONG TERM...(Saturday night through Friday)
Issued at 326 PM MDT Fri Jun 15 2018

...Main concern for this forecast period will surround locally
heavy rainfall this weekend into early next week...

For Saturday evening, the remnants of Tropical Storm Bud will pass
across the forecast area. Precipitable water increases to around 1
inch on the plains, so storms that do develop will be capable of
producing brief heavy rainfall, and there's still perhaps enough
instability for a severe storm or two with gusty winds and hail
the main threat. Mountain and foothill locations will also have
potential for heavy rain, but storms should be moving along at a
fair clip so even in the burn scars we don't see much threat of
excessive rainfall.

On Sunday, we'll see a cold front arrive by morning with light
upslope winds developing during the day. We still expect
enough daytime heating to destabilize the atmosphere sufficiently
for numerous shower and thunderstorm development in the afternoon
and evening. 700-500 mb specific humidity will be near 6 g/kg,
and Precipitable Water (PW) is forecast to be near 1.10-1.25
inches across the plains. These values are in the standardized
anomaly range of 2-3, so its a pretty rare event for this time in
June, but closer to the values we'd see in a monsoonal surge in
July/August. Warm cloud depths are advertised to range between
3500 and 6000 feet depending on model output, which is pretty
healthy for June. As a result, we do expect locally heavy
rainfall, with the main threat for flooding in burn scars. Urban
areas or low lying/poor drainage areas may also see some flooding
impacts should a stronger storm move through. Storm movement is
expected to range between 15 and 20 knots, and latest indications
suggest a couple severe storms will still be possible given 0-6 km
shear of 35-50 knots. We'll watch that threat as well over the
next couple days and see what CAPE will be available. Preliminary
numbers suggest we should be seeing values near 1000-1500 J/kg.

It looks like this pattern will stay in place Monday through
Wednesday, with continued thunderstorm chances and potentially
locally heavy rainfall during this period. Monday will likely be
more stable so most activity will be confined to in/near the
foothills. Tuesday and Wednesday should see a better chance of
showers/storms spreading back out onto the plains with a stronger
disturbance kicking out of the southwest U.S. trough. We could see
a few more severe storms as well depending on instability.

We'll then trend back toward climatology by the end of next week,
but still offer a chance of thunderstorms each day during this
slight warming trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 326 PM MDT Fri Jun 15 2018

East/northeast surface winds expected this afternoon, with
isolated high-based thunderstorms moving a across the terminals
over the next 2-4 hrs. Main threat will be gusty outflow winds to
35 kts. Current TAF has this covered with a tempo group of vrb
wind gusts through 00z then the focus should shift to the north
and east. Winds will transition to drainage later this evening.
Better moisture over the area on Saturday. Denver Cyclone potential
does exist with better chance of thunderstorms Saturday afternoon.

&&

.FIRE WEATHER...
Issued at 326 PM MDT Fri Jun 15 2018

Red Flag Warning will continue for Jackson, Grand and Summit
counties below 9000 feet until 8 pm mdt. It will remain elevated
over the Front Range Foothills, central and southeast Park County
and the Palmer Divide with relative humidity values near 15
percent. Wind not as strong there which is why a highlight was
not issued. Conditions will improve on Saturday as subtropical
moisture increases fm the southwest over the region, along with
slightly cooler afternoon high temperatures. Until we get decent
rainfall, dry fuels over the aforementioned areas will remain
elevated but no highlights planned at this time for Saturday
afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213.

&&

SHORT TERM...Cooper
LONG TERM...Barjenbruch
AVIATION...Cooper
FIRE WEATHER...Cooper
Hazardous weather outlook, Jun 15, 11:27 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1127 AM MDT Fri Jun 15 2018

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1127 AM MDT Fri Jun 15 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect isolated to scattered coverage of afternoon and evening
showers and thunderstorms over the mountains and plains. The main
threat with the showers will again be gusty winds up to 45 mph.
Slightly cooler temperatures can be expected following the
passage of a weak cold front earlier this morning, along with
higher low level moisture. This may lead to stronger and possibly
a severe storm over the far northeast plains with damaging winds
to 60 mph and hail up to one inch in diameter. The thunderstorms
will diminish by later this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm coverage will increase this weekend and
remain elevated through most of next week. The main threat from
storms this weekend will be heavy rainfall, which could result in
localized flooding. Burn scars will be particularly prone,
although urban or poor drainage areas may also see some flooding
should heavy rainfall develop.

Moist upslope flow behind a cold front will expand the risk of
heavy rainfall into the I-25 Corridor and adjacent plains Sunday
afternoon and evening. One or two storms may also be severe with
large hail the main threat. The unsettled weather and potential
for locally heavy rainfall will remain in the forecast through the
mid part of next week. A couple severe storms will again be
possible Tuesday and Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, Jun 15, 2:40 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT FRI JUN 15 2018

COZ040-041-043-152130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
240 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...SOUTH
CENTRAL WELD...WESTERN ARAPAHOE...EASTERN DENVER AND WESTERN ADAMS
COUNTIES UNTIL 330 PM MDT...

At 238 PM MDT, Doppler radar was tracking scattered thunderstorms
along a line extending from near Keenesburg to 3 miles southeast of
Roxborough Park, or along a line extending from 24 miles southeast
of Greeley to 23 miles south of Denver. Movement was northeast at 20
mph.

Brief wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Eastern Denver, Aurora, Centennial, eastern Highlands Ranch, northern
Castle Rock, northeastern Commerce City, Parker, Brighton, Greenwood
Village, Lone Tree, Denver International Airport, Lochbuie, Hudson,
Keenesburg, Surrey Ridge, Arapahoe Park, Buckley AFB, Beverly Hills,
Watkins and Prospect Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3941 10495 3944 10500 4013 10469 4012 10438
      4000 10445 4000 10451 3989 10450 3939 10477
      3937 10496
TIME...MOT...LOC 2038Z 236DEG 16KT 4010 10455 3940 10504

RPK
Special weather statement, Jun 15, 2:49 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Denver CO
249 PM MDT FRI JUN 15 2018

COZ038-152115-
Larimer County Below 6000 Feet/Northwest Weld County CO-
249 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Rockport, or 20 miles south of Cheyenne, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4082 10431 4079 10435 4078 10437 4070 10475
      4100 10487 4100 10438
TIME...MOT...LOC 2049Z 240DEG 25KT 4086 10470

RPK
Special weather statement, Jun 15, 3:54 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
354 PM MDT FRI JUN 15 2018

COZ046-152230-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
354 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Limon, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3948 10374 3949 10340 3929 10338 3928 10375
TIME...MOT...LOC 2154Z 267DEG 17KT 3937 10373

RPK
Special weather statement, Jun 15, 4:09 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Denver CO
409 PM MDT FRI JUN 15 2018

COZ045-152245-
Central and East Adams and Arapahoe Counties CO-
409 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE AND EASTERN
ADAMS COUNTIES UNTIL 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Hoyt to 4 miles southwest of
Cottonwood Valley, or along a line extending from 28 miles southwest
of Fort Morgan to 24 miles northwest of Limon. Movement was east at
30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Deer Trail, Cottonwood Valley, Shamrock and Leader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3957 10371 3957 10412 4000 10432 4000 10372
TIME...MOT...LOC 2209Z 249DEG 28KT 3999 10420 3959 10387

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:35 PM MDTRed Flag WarningBOUGrand, Jackson, Summit7 hr
Jun 15, 2:40 PM MDTSpecial Weather StatementBOUDenver50 min
Jun 15, 2:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe29 min
Jun 15, 2:49 PM MDTSpecial Weather StatementBOUWeld26 min
Jun 15, 2:54 PM MDTSevere Thunderstorm WarningBOUWeld36 min
Jun 15, 3:54 PM MDTSpecial Weather StatementBOULincoln36 min
Jun 15, 4:09 PM MDTSpecial Weather StatementBOUAdams36 min
Jun 15, 4:52 PM MDTSpecial Weather StatementBOUWashington23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.